Skip to Main Content

++

Case History

++

Image not available. A 67-year-old woman presented with a 1.9 cm nodule in her left breast. Biopsy revealed a grade 3 infiltrating ductal cancer which was ER-negative, PR-negative and HER2-positive. A lumpectomy with sentinel node dissection was performed. Two out of four nodes were found to be positive for metastasis. She underwent complete axillary node clearance. All other nodes were clear of cancer.

Her past history included hypertension controlled with ramipril, and diet-controlled diabetes. She was an ex-smoker with a 20 pack-year smoking history. Her ECG showed sinus rhythm and was within normal limits. Her routine bloods tests were all normal.

The patient was keen to try any treatment option to reduce her risk of recurrence. A plan was made to start anthracycline-based chemotherapy followed by docetaxel and then trastuzumab for one year.

What are the patient's risk factors for cardiac toxicity with anthracycline and trastuzumab?

What is the mechanism of cardiac toxicity?

What is current clinical evidence available to support this?

How would you manage and follow up this patient?

Are there any other cytotoxic drugs with potential to cause cardiac toxicity?

What are common cardiotoxicities associated with these agents?

++

Background

++

What are the patient's risk factors for cardiac toxicity with anthracycline and trastuzumab?

++

Image not available. A number of risk factors have been identified for increased likelihood of cardiac toxicity with anthracyclines and trastuzumab.

++
Anthracycline
++

The strongest predictor of cardiac toxicity is cumulative dose. Although there is a wide range of individual susceptibilities, doses above 300 mg/m2 of doxorubicin or 900 mg/m2 of epirubicin are associated with a higher incidence of heart failure events.1-3 Dose schedule, reflecting peak plasma concentration, is a significant risk modifier, with bolus administration posing a higher risk than continuous infusion.3 There is also evidence that concurrent administration of other agents which affect heart function (e.g. trastuzumab) increases toxicity, and that liposomal formulations are less toxic.4,5 Patient risk factors include age, with those >65 years having a higher risk of events at a given dose.6 There is equivocal evidence for other risk factors, including chest radiotherapy and pre-existing cardiovascular disease (coronary artery disease, hypertension, peripheral vascular disease and diabetes).7,8

++
Trastuzumab
++

Trastuzumab is a monoclonal antibody directed against HER2. The effect of this agent on heart function does not appear to be related to peak concentration or cumulative dose. As noted above, prior or especially concurrent exposure to anthracycline greatly increases the risk of cardiac toxicity.9 In contrast, concurrent radiation therapy does not appear to increase that risk.10 Other factors associated with an increased risk of cardiac events with trastuzumab-containing regimens include pre-existing cardiac dysfunction, and hypertension requiring the use of antihypertensive medication.11

++

What is the mechanism of cardiac toxicity?

++
Anthracyclines
++

Cardiac ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.